OR WAIT null SECS
Patricia Van Arnum was executive editor of Pharmaceutical Technology.
Baxter Healthcare Corporation is providing an update to its January 2008 heparin sodium injection 1000 units/mL 10 and 30mL multi-dose vial voluntary recall of nine lots, which the company initiated as a precautionary measure due to an increase in reports of adverse reactions that may be associated with the drug.
Deerfield, IL and Rockville, MD (Feb. 11)-Baxter Healthcare Corporation is providing an update to its January 2008 heparin sodium injection 1000 units/mL 10 and 30 mL multi-dose vial voluntary recall of nine lots, which the company initiated as a precautionary measure due to an increase in reports of adverse reactions that may be associated with the drug. Since the recall, Baxter has received reports of similar adverse reactions occurring in other lots of 1000 units/mL, 10- and 30-mL multidose vials; 5000-units/mL and 10,000-units/mL multidose vials; and 5000 units/mL single-dose vials when single doses were combined to create a larger bolus dose.
According to Baxter, nearly all reported adverse reactions have occurred in three specific areas of product use – hemodialysis, invasive cardiovascular procedures and apheresis procedures. “In cooperation with the US Food and Drug Administration, Baxter is conducting a thorough investigation to determine the cause of the increase in the number of reported adverse reactions. Baxter has temporarily suspended the manufacture of multidose heparin vials as the company works to determine the cause of the increase in adverse reactions,” said the company in a company release.
In agreement with FDA, Baxter is continuing to distribute these products to ensure adequate supply in the market and is therefore not recalling any additional lots of heparin at this time. “Given the widespread use of this critical anticoagulant (frequently called a blood thinner) and the impact a product shortage would have on operating rooms, dialysis centers and other critical care areas, the removal of Baxter’s heparin from the market would create more risk to the population of patients requiring heparin therapy than the increased potential for experiencing an adverse reaction,” said the company.
Healthcare professionals may continue to prescribe Baxter’s heparin sodium injection but are being advised to: balance the clinical need to use these products with the increased potential for experiencing adverse drug reactions; use the lowest dose necessary to achieve the minimum required level of anticoagulation; avoid administering bolus doses if possible; be aware of the increased potential for adverse drug reactions to occur, including profound and refractory hypotension; be advised to implement measures that allow prompt identification and treatment of the signs and/or symptoms of adverse reactions; and, as profound and/or refractory hypotension may occur, particularly with higher doses or infusion rates of intravenous heparin, frequent monitoring of vital signs and resuscitative therapy should be present and available throughout heparin administration.
FDA is currently investigating whether similar adverse events have been reported for heparin products from other manufacturers. Heparin sodium is a pork-derived product that has been marketed in the United States for nearly 70 years, according to FDA. It is estimated that over 1 million multiple-dose vials of heparin are sold per month in the United States, about half of which are manufactured and distributed by Baxter, Since late December 2007 Baxter and FDA have received nearly 350 reports of adverse reactions, and about 40% of the cases are estimated as serious, based upon preliminary and ongoing review, according to FDA. The number of reports seen in the past two months is a marked increase from the number of reports associated with heparin use normally received in a similar time period.
FDA reports that the majority of reported events occurred at hemodialysis centers. In early January, 2008, clusters of these allergic adverse event reports came to the attention of the Centers for Disease Control and Prevention and to Baxter. Available data at that time suggested a link of these cases to product from specific heparin manufacturing lots. This resulted in Baxter recalling nine product lots on January 17, 2008. FDA initiated inspections of Baxter’s US manufacturing plant and processes the same day, according to FDA.
Since the January product recall, new reports indicate that adverse events are not limited to only the recalled heparin lots. Baxter and FDA have learned of cases occurring in hospitals where heparin was used during cardiac surgery and in patients undergoing photopheresis. Like the events associated with dialysis, most have resolved with medical management. Four patients have died since these adverse events were noted; the relationship between the deaths and the heparin use is not certain, according to FDA.
The underlying cause for the abrupt increase in the number of adverse events reported for Baxter’s heparin sodium is under investigation. FDA inspectors and scientists are working independently and in collaboration with the Centers for Disease Control and Prevention Baxter to discover the underlying cause of the adverse events.
“FDA personnel and laboratories are conducting intensive inspection and testing related to Baxter’s heparin sodium,” said FDA in a prepared statement. “FDA is also seeking advice from outside experts in the manufacture and clinical use of heparin in order to help guide our investigation.”
See FDA’s statement on the investigation.